Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 4:02 PM CDT for Poweshiek County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 4:02 PM CDT (21:02 UTC)
- Expired
- Apr 11, 2001, 4:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Poweshiek County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 12:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 11, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS53 KDMX 112103 RRA SVRDSM IAC157-112130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 430 PM CDT * AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MONTEZUMA...OR ABOUT 35 MILES NORTH OF OTTUMWA...MOVING NORTH AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MONTEZUMA AROUND 410 PM 5 MILES EAST OF GRINNELL AND 5 MILES WEST OF BROOKLYN AROUND 420 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL SHELTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM WEDNESDAY AFTERNOON FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR EASTERN IOWA. LAT...LON 4151 9276 4152 9231 4186 9231 4186 9275 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 11, 2:50 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT WED APR 11 2001 SVR WX WITH NO SIG TIME. LAST LN ABT TO MOV THRU DSM ATTM AND WL LFT NE OF CWA THIS EVE. STG SLY WINDS BCMG W-NW POST DRY SLOT. WL GO WND ADVY TNGT THRU THU, THO CUD SEE WNDS DMSH THU AFTN. NXT WK SYS FRI NGT, AFT THAT A SAT NGT INTO SUN WK EVENT. OPTED WITH MAV GUID. DSM 22-13 ALO 63-14 .DSM...WND ADVY ALL ZONES TNGT AND THU MS APR 01
In the hours before
Special weather statement, Apr 11, 10:12 AM CDT, 5 hours 50 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT WED APR 11 2001
A STRONG LOW PRESSURE SYSTEM OVER WESTERN KANSAS WILL MOVE INTO
SOUTHWEST MINNESOTA BY THIS EVENING. A DRYLINE EXTENDING FROM
SOUTHERN NEBRASKA INTO EASTERN KANSAS WILL RACE NORTHEAST ACROSS
IOWA DURING THE DAY. ABUNDANT LOW LEVEL MOISTURE AND STRONG WIND
FLOW AND WIND SHEAR ALOFT WILL SET THE STAGE FOR SEVERE
THUNDERSTORMS AND POSSIBLY TORNADOES ACROSS IOWA TODAY. WIDESPREAD
RAIN AND THUNDERSTORMS AHEAD OF THE DRYLINE WILL ALSO CONTINUE TO
PRODUCE PONDING OF WATER AND RISES IN STREAMS...BUT STORMS DURING
THE AFTERNOON WILL BE MOVING NORTHEAST AT 50 MPH REDUCING THE FLASH
FLOOD THREAT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-112300-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1012 AM CDT WED APR 11 2001
* EVENT TIMING...AROUND NOON IN SOUTHWEST IOWA...BY 3 PM IN AN ARC
FROM FORT DODGE TO DES MOINES TO OTTUMWA AND AROUND 6 PM FROM MASON
CITY TO WATERLOO.
* THREAT CATEGORIES...
TORNADO..........MODERATE
DAMAGING WINDS...MODERATE TO HIGH
LARGE HAIL.......LOW TO MODERATE
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...HIGH
* MISCELLANEOUS INFORMATION - THIS IS A POTENTIALLY DANGEROUS
WEATHER SITUATION WITH DAMAGING TORNADOES POSSIBLE. TORNADO WATCHES
WILL BE ISSUED FOR THE SOUTHWEST HALF OF IOWA THIS MORNING AND FOR
POINTS NORTH AND EAST IN THE AFTERNOON. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN FOR UPDATED NATIONAL WEATHER SERVICE FORECASTS AND
WARNINGS.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Taylor | 38 min |
| Apr 11, 11:32 AM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| Apr 11, 12:00 PM CDT | Tornado Warning | DMX | Ringgold, Union | 40 min |
| Apr 11, 12:19 PM CDT | Tornado Warning | DMX | Clarke | 31 min |
| Apr 11, 12:29 PM CDT | Tornado Warning | DMX | Madison | 46 min |
| Apr 11, 12:39 PM CDT | Tornado Warning | DMX | Dallas, Polk, Warren | 51 min |
| Apr 11, 1:28 PM CDT | Tornado Warning | DMX | Polk | 2 min |
| Apr 11, 1:46 PM CDT | Severe Thunderstorm Warning | DMX | Union | 29 min |
| Apr 11, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Apr 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 35 min |
| Apr 11, 1:59 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| Apr 11, 2:32 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 28 min |
| Apr 11, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Apr 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk | 42 min |
| Apr 11, 2:58 PM CDT | Tornado Warning | DMX | Boone | 32 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Lucas, Marion | 28 min |
| Apr 11, 3:18 PM CDT | Tornado Warning | DMX | Hamilton | 32 min |
| Apr 11, 3:43 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 32 min |
| Apr 11, 3:45 PM CDT | Tornado Warning | DMX | Wright | 45 min |
| Apr 11, 3:51 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin | 44 min |
| Apr 11, 4:05 PM CDT | Tornado Warning | DMX | Wapello | 20 min |
| Apr 11, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 32 min |
| Apr 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| Apr 11, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 44 min |
| Apr 11, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 30 min |
| Apr 11, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Apr 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Apr 11, 5:07 PM CDT | Tornado Warning | DMX | Black Hawk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.